Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties
178 Doctors Online

By proceeding, I accept the Terms and Conditions

Dr. Andrew Rynne
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

HCM Blog Instant Access to Doctors
HCM BlogQuestions Answered
HCM Blog Satisfaction

What causes vulvitis in an elderly person?

Answered by
Dr.
Dr. Dalia Muraleedharan

OBGYN

Practicing since :2003

Answered : 1044 Questions

default
Posted on Wed, 21 Sep 2016 in Women's Health
Question: Please can you help me! I have dry delicate vulval skin, [aged 65] especially discomfort around clitoris area, maybe friction related. . I don't think the problem is fungal or bacterial, just sore & no discharge. Can I use sudocrem as a first aid comfort? Understand I shouldn't resort to Canesten unless i'm sure it's a fungal issue. Any use trying other natural soothers, or am I just delaying addressing the cause?Should I take some Hiprex anti bacterial tablets just in case? Going on a long flight next week, rather worried i won't cope well with this issue.
doctor
Answered by Dr. Dalia Muraleedharan 2 hours later
Brief Answer:
Avoid using harsh solutions for washing vulva

Detailed Answer:
Hi,
Thanks for writing..
I understand your concern..

I feel your problem of vulvitis is due to the excessive cleaning of vagina with harsh solutions with alcohol.. This destroys the normal flora of vagina which causes dryness and excoriation of the skin.. This is the reason for the pain and soreness of the vulva.. Avoid all soap and soap solutions in that area.. Use PH balanced solution like V wash for cleaning the vaginal area.. To reduce the burning sensation, soothening solutions like KY jelly can be applied twice daily for 1 week..

Since you are postmenopausal lack of estrogen can be another cause of vaginal dryness.. You can use estrogen creams for local application daily for 1 week followed by weekly once till symptoms decrease..

If with this treatment you problems still persist, you need to get a swab done to rule out any infection.. Also i would like to know whether you are diabetic..

Hope i have answered your query.. Feel free to ask any queries.. Good day..
Above answer was peer-reviewed by : Dr. Priyanka G Raj
doctor
default
Follow up: Dr. Dalia Muraleedharan 2 hours later
Hello Dr XXXXXXX

Thanks for your prompt reply. No, I'm not diabetic & try to avoid sugar/ sugar products. I only tried the antiseptic Witch XXXXXXX once, before I realised the alcohol content made things worse...So the vulvitis is not due to excessive cleaning. Most probably friction, or perhaps urine touching this area.I try to do all the right things, though, in an attempt to avoid problems..

I don't use any soap when showering in the vulva area. Just dab it gently with warm water & try to dry it carefully.

Isn't there a problem with KY jelly? Contains toxic chemicals, glycerin? So maybe I should use coconut oil or something similar? This area of skin tingles/ feels sore right now, & the sensation can last for several days at a time. Any relief to be obtained using Sudocrem, Canesten or Hiprex antibacterial tablets at this stage?

Your suggestion of estrogen cream sounds great & I'll use this as you suggest. Should I also take probiotics in the form of yogurt?

Thanks Dr XXXXXXX Regards Pauline
doctor
Answered by Dr. Dalia Muraleedharan 3 hours later
Brief Answer:
KY jelly will help..

Detailed Answer:
Hi, Thanks for writing..

KY jelly will help to heal the soreness.. Coconut oil in not recomended in the vulva, may be it can be used in the labial area..

There is no need for canestan or Hiprextablets if there is no itching or discharge..

You can start estrogen cream once daily and let me know the result..

Drink a lot of water and keep the vulval area dry..

Feel free to ask any doubts.. Good day..


Above answer was peer-reviewed by : Dr. Veerisetty Shyamkumar
doctor
default
Follow up: Dr. Dalia Muraleedharan 2 days later
Thanks Dr XXXXXXX
I feel so much better, it is not an easy one as you will know.You have helped me understand how to cope. Psychologically it means a lot!

I 'm using some ovestin that I already have at home, [originally was for a pessary]This is alright, I'm sure. Can I get estrogen cream over the counter?

I know I should drink more, & you reminded me to do so.

Regards Pauline
doctor
Answered by Dr. Dalia Muraleedharan 7 hours later
Brief Answer:
Ovestin will be fine

Detailed Answer:
Hi,
Thanks for writing..

How is it after using ovestin cream.. Do you feel better? Ovestin cream will be fine to be used as estrogen cream..

I am not sure about its availability over counter there.. You can try asking for one.. But here in XXXXXXX it is available over the counter..

Thanks for writing.. feel free to ask any doubts.. thanks..
Above answer was peer-reviewed by : Dr. Priyanka G Raj
doctor
default
Follow up: Dr. Dalia Muraleedharan 5 hours later


Hello Dr XXXXXXX

Yes I am much more comfortable after using the ovestin cream for a couple of days, thanks so much. I will continue using the cream for the week.

Thanks again
Regards
Pauline
doctor
Answered by Dr. Dalia Muraleedharan 2 days later
Brief Answer:
Hi

Detailed Answer:
Hi,
Thanks for writing..
Happy to hear that you have good relief with your symptoms.. After 1 week, it can be reduced to weekly once.. feel free to ask any doubts.. good day
Above answer was peer-reviewed by : Dr. Raju A.T
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions
Drug/Medication ,   ,  
Medical Topics

Recent questions on  Hiprex

doctor1 MD

I have pain under the right rib and going down to the groin.also have blood spots on underwear. My GP said he found blood in my urine so I had a CT...

doctor1 MD

last 3 bowel movements were very bloody/with clots-had colonoscpy in spring no problems-4 polops were removed--medications on hiprex ,toprol,...

doctor1 MD

I have asked you questions before.I have an enlarged prostrate and have had 3 uti in 2years.I am taking a medication called flomaxtra.I suffer from...

doctor1 MD

I am on Hiprex as preventative for frequent UTI's. I have developed a very itchy bottom. Don't know if it is a yeast infection or could be caused...

doctor1 MD

Hi I usually enjoy making love to my husband and most always have numerous orgasms which has only occurred in the last 5-6yrs, I think because we...